Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 22, NWS Salt Lake City, UT

November 12, 2024Carbon County, Emery County, Sevier County, Utah

NWS Salt Lake City, UT issued this wind advisory at Nov 12, 2024, 2:37 AM MST for Carbon County, Emery County, Sevier County, Utah. It took effect at Nov 12, 2024, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2024, 2:37 AM MST (09:37 UTC)
In effect from
Nov 12, 2024, 11:00 AM MST
Expired
Nov 12, 2024, 8:15 PM MST
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 234 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3635 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS75 KSLC 120937
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
237 AM MST Tue Nov 12 2024

UTZ120-130045-
/O.NEW.KSLC.WI.Y.0022.241112T1800Z-241113T0400Z/
Castle Country-
Including the following locations - Price, Castle Dale, and Emery
237 AM MST Tue Nov 12 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MST THIS 
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...Castle Country.

* WHEN...From 11 AM this morning to 9 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Gusty winds will build into the area, 
  especially near Price and Helper with the passage of a cold front 
  this morning.  Those winds will likely wane during the afternoon. 
  Downslope winds will continue near Emery and Fremont Junction into 
  the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
2 follow-up statements
829 
WWUS75 KSLC 122154
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
254 PM MST Tue Nov 12 2024

UTZ120-130400-
/O.CON.KSLC.WI.Y.0022.000000T0000Z-241113T0400Z/
Castle Country-
Including the following locations - Price, Castle Dale, and Emery
254 PM MST Tue Nov 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Castle Country.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Gusty northwest winds will continue through 
  the evening. The strongest winds will be just east of higher 
  terrain, including the SR-10 corridor from Price to Fremont 
  Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

JW
891 
WWUS75 KSLC 130315
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
815 PM MST Tue Nov 12 2024

UTZ120-130415-
/O.CAN.KSLC.WI.Y.0022.000000T0000Z-241113T0400Z/
Castle Country-
Including the following locations - Emery, Price, and Castle Dale
815 PM MST Tue Nov 12 2024

...WIND ADVISORY IS CANCELLED...

Winds have diminished across the area, thus the Wind Advisory has 
been cancelled.

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MPS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 11, 3:06 PM MST, 11 hours 31 minutes earlier.

Area forecast discussion, Nov 11, 3:06 PM MST, 11 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
306 PM MST Mon Nov 11 2024

.SYNOPSIS...A progressive storm system will cross the region on
Tuesday bringing modest mountain snow accumulations. Another
winter storm lurks in the later periods, expected to impact the
area Friday into next weekend.

&&

.SHORT TERM (Through 12z Wednesday)...Afternoon satellite and H5
analysis place the axis of the approaching trough from NorCal
north bisecting the PacNW region. Downstream of this noting a
cloud shield over central Nevada encroaching on western Utah
attm, but a dry (and very warm) southwesterly flow remains in
place across the forecast area as of this typing.

Enjoy these afternoon temps while you can, as KSLC is flirting
with 70F currently, values that likely won't be seen again until
we get into the spring months. Gusty southerly winds are aiding
these temps with deep mixing, but 24 hours from now they'll be
knocked back down 20-30 degrees, and snow levels look to touch
lower valley floors along the Wasatch Front.

Trough evolution does look to sharpen and trend slightly
negatively tilted with passage Tuesday morning into the afternoon
hours. With this strong cold advection will drive a period of
moderate to (at times) heavy precip for areas along the I-15
corridor and adjacent mountain spines through axis passage late
morning/midday. Expecting rate driven lowering of snow levels for
all valley areas along the I-15 corridor by mid morning, with
potential for minor accumulations on grassy surfaces through late
morning, but road accumulations are expected to remain relegated
to the mountain passes and canyons. A Winter Weather Advisory
remains in effect for the Northern/Central Wasatch, but opted to
not expand into central Utah due to marginal anticipated amounts/impacts
and short duration of the event.

The progressive nature of the trough will allow for rapid drying
by Tuesday evening, with rising heights encroaching in from the
northwest.

.LONG TERM (After 12z Wednesday)...Big picture summary of the
extended forecast period is that we will see a brief period of dry
conditions through the second half of the week with continued active
weather developing across the western U.S. by the weekend. This
active storm track developing late in the week/ early in the weekend
will bring a return of below average temperatures and potentially
multiple rounds of precipitation to Utah and southwest Wyoming. At
this point in time, model output does not note any precipitation
potential that would be out of the ordinary for this time of year,
so limited impacts are expected.

Come Wednesday, transient ridging will crest the region, and
progress east, bringing stabilizing conditions and warming
temperatures. As the axis of the ridge sits downstream of the area
by Wednesday evening, warming southwesterly flow will spread over
the eastern Great Basin region and help to reinforce the warming
trend through Thursday, bringing high temperatures to right around
seasonal normals. Seasonable temperatures will be maintained through
Friday before an upstream trough looks to progress over the forecast
area through the weekend.

Ensembles maintain consistency with the pure existence of this
trough and show the associated mid-level cold core diving into the
southwestern U.S. by Sunday morning. Based purely off trends in the
evolution of the mid-level trough, should expect a majority of the
precipitation to fall over the area through Saturday. The
uncertainty right now seems to be relating to the phase of the
trough, mainly on the back end, which ultimately influences the
onset time and end time of precipitation associated with this
system. As noted prior, ECMWF Extreme Forecast Index (EFI) does not
indicate any precipitation potential outside of what is
climatologically expected this time of year, so not expecting much
in the way of crippling impacts. Rather, the mountains are likely to
get a shot of persistent snowfall while valley areas see a gradual
transition from rain to snow. Currently, the best dynamics, albeit
weak, are favored across the northern half of the area while the
southern half will struggle.

Will need to keep watching future model runs for the pattern past
Sunday as some models attempt to build in a ridge of high pressure
behind this weekend storm while others maintain a deeper trough over
the western U.S. The split at this time is nearly 50/50. On one
hand, we get high pressure, dry conditions, and potentially warming
temperatures. On the other hand, we would see continued active
weather, precipitation potential across the region, and below
average temperatures.

&&

.AVIATION...KSLC...Gusty south winds persist ahead of an approaching
winter system. Precipitation chances increase as cold front
approaches, with FROPA expected around 10Z-12Z Tue. Winds shift NW
with FROPA. Cold air and periodic high precip rates following FROPA
will allow snow to increasingly mix in, and eventually likely become
the dominant precip type. MVFR conds favored during mixed precip,
with periods of heavier snow further reducing conds to IFR at times.
Precip chances decrease by Tue afternoon, but some lingering showers
possible through the day.

.REST OF UTAH AND SOUTHWEST WYOMING...A winter system and associated
cold front will push through the region overnight into Tuesday. At
most terminals, enhanced S winds generally favored until frontal
passage, with gusty NW winds thereafter. At Wasatch Front terminals,
FROPA anticipated generally in the 09Z to 14Z Tue range. Precip
chances increase as front approaches, with chances/rates maximized
during FROPA and few hours thereafter. Snow levels quickly drop
below 5kft behind front, and likely to (or close to) valley floors
near sunrise. Especially during any periods of heavier snow, IFR
(and some terminals even LIFR) conds favored. Periods of rain/snow
mix more likely to favor MVFR. Some lingering showers possible
through Tue afternoon. At southern terminals, FROPA more likely in
the 13Z to 16Z range. Less moisture will yield lower precip chances,
but still likely cold enough to allow for snow at CDC/BCE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 5 AM to 7 PM MST Tuesday for UTZ110-
     111.

WY...None.
&&

Merrill/Webber/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.